FDA broadens tainted steroid warning to include other drugs
As federal authorities continued to investigate the suspected contamination of a widely distributed painkiller, the Food and Drug Administration warned patients and doctors Monday that additional drugs posed the risk of life-threatening illness.
Nearly three weeks after the Framingham, Mass.-based New England Compounding Center announced a recall of an injectable steroid that has been linked to 15 deaths, health officials reported several new illnesses tied to other products distributed by NECC.
The new warnings concern a second injectible steroid as well as products that are used for heart and eye surgery.
Public health officials issued their first warning when the steroid medication methylprednisolone acetate was tied to numerous cases of rare fungal meningitis.
On Monday, the FDA issued a new warning: “As a result of the ongoing investigation of NECC, a patient with possible meningitis potentially associated with epidural injection of an additional NECC product, triamcinolone acetonide, has been identified.”
In addition to that case, two more transplant patients were recently discovered to be suffering from infections after they were treated with an NECC cardioplegic solution. The solution is used to paralyze cardiac muscles during open-heart surgery.
The FDA said that none of these three cases had been tied conclusively to the NECC drugs but said it was acting out of caution.
“At this point in the FDA’s investigation, the sterility of any injectable drugs, including ophthalmic drugs that are injectable or used in conjunction with eye surgery, and cardioplegic solutions produced by NECC, are of significant concern, and out of an abundance of caution, patients who received these products should be alerted to the potential risk of infection.”
The FDA said that doctors should follow up with any patients who received these NECC drugs after May 21.
The signs and symptoms of meningitis include fever, headache, stiff neck, nausea and vomiting, sensitivity to light and altered mental status. Symptoms for other possible infections include swelling, pain, redness and warmth at injection sites. Patients should also seek immediate medical help if they experience visual changes, pain, redness or discharge from the eye, chest pain or drainage from the surgical site.
Also on Monday, the Centers for Disease Control and Prevention announced that the number of meningits cases had risen to 214 in 15 states. No cases of infection have been reported in California, although the California Department of Public Health said that 500 to 600 patients may have been injected with the recalled methylprednisolone.